Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 207, NWS Memphis, TN

December 17, 20164 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Dec 17, 2016, 9:30 PM CST for 4 counties in Mississippi. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 17, 2016, 9:30 PM CST (03:30 UTC)
Expired
Dec 17, 2016, 10:15 PM CST
In force
45 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lafayette County, MS, Marshall County, MS, Panola County, MS, Tate County, MS

The radar

The Memphis radar (KNQA), 75 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 17, 9:30 PM CSTTORNADO2 E Barr, MSTORNADO ON THE GROUND REPORTED BY TRAINED SPOTTER.
Dec 17, 9:50 PM CSTTORNADOWaterford, MSTREES DOWN IN WATERFORD, POSSIBLE TORNADO. TIME BASED ON RADAR ESTIMATES.
Dec 17, 10:02 PM CSTTORNADO2 Wnw Holly Springs, MSTORNADO REPORTED ON THE GROUND BY MARSHALL COUNTY FD DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 17, 8:58 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 3.5 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2016-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2016-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
525 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

461 
WUUS54 KMEG 180330
SVRMEG
MSC071-093-107-137-180415-
/O.NEW.KMEG.SV.W.0207.161218T0330Z-161218T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
930 PM CST SAT DEC 17 2016

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lafayette County in northwestern Mississippi...
  Marshall County in northwestern Mississippi...
  Eastern Tate County in northwestern Mississippi...
  Northeastern Panola County in northwestern Mississippi...

* Until 1015 PM CST

* At 929 PM CST, a severe thunderstorm was located over Como, or 7
  miles southeast of Senatobia, moving northeast at 70 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Holly Springs, Batesville, Wall Doxey State Park, John W Kyle State
  Park, Sardis, Como, Bethlehem, Red Banks, Harmontown, Marianna,
  Independence, Barr, Laws Hill, Potts Camp, Abbeville, Mahon,
  Looxahoma, Glenville, Blackwater and Mc Ghee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 AM CST for northeastern
and northwestern Mississippi.

LAT...LON 3433 8998 3466 8994 3478 8974 3477 8972
      3478 8972 3499 8936 3493 8935 3485 8935
      3484 8934 3452 8929
TIME...MOT...LOC 0329Z 234DEG 59KT 3451 8992 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
778 
WWUS54 KMEG 180336
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
936 PM CST SAT DEC 17 2016

MSC071-093-107-137-180415-
/O.CON.KMEG.SV.W.0207.000000T0000Z-161218T0415Z/
Lafayette MS-Marshall MS-Tate MS-Panola MS-
936 PM CST SAT DEC 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CST
FOR NORTHWESTERN LAFAYETTE...MARSHALL...EASTERN TATE AND NORTHEASTERN
PANOLA COUNTIES...

At 936 PM CST, a severe thunderstorm was located over Barr, or 10
miles east of Senatobia, moving northeast at 70 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Holly Springs, Batesville, Wall Doxey State Park, John W Kyle State
Park, Sardis, Como, Bethlehem, Red Banks, Harmontown, Marianna,
Independence, Barr, Laws Hill, Potts Camp, Abbeville, Mahon,
Looxahoma, Glenville, Blackwater and Mc Ghee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

A tornado watch remains in effect until 300 AM CST for northeastern
and northwestern Mississippi.

LAT...LON 3433 8998 3466 8994 3478 8974 3477 8972
      3478 8972 3499 8936 3493 8935 3485 8935
      3484 8934 3452 8929
TIME...MOT...LOC 0336Z 234DEG 59KT 3458 8980 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 2:51 PM CST, 6 hours 39 minutes earlier.

Area forecast discussion, Dec 17, 2:51 PM CST, 6 hours 39 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
251 PM CST Sat Dec 17 2016

.DISCUSSION...
Active weather over the 18 hours across the Midsouth, with severe
storms this afternoon and evening followed by possible light
freezing precipitation late tonight.

Midafternoon temperatures were running around 25 degrees above
normal as a tropical maritime airmass prevailed over the Midsouth.
100mb mixed-layer CAPE was nearing 1500 J/KG. This instability
should be increasingly tapped by storms as the elevated mixed
layer erodes with midlevel height falls through early evening.
Assuming storms become rooted in the near boundary layer, sufficient
vertical shear will exist to support rotating updrafts and a
tornado threat into middle evening. Severe weather threat will
fall to zero behind the Arctic front as is slowly drops to near
the I-40 corridor by 9 PM CST. This will be the strongest Arctic
cold frontal passage of the season thus far.

Regarding overnight winter weather potential, little has changed
from earlier forecast. 12Z NAM/GFS and later HRRR/RUC models show
rainfall ending around the time surface temps fall below freezing.
A Winter Weather Advisory was issued earlier for locations where
there is most likely to be subfreezing temps overlapping with
light rain. Precip should exit areas east of the Natchez Trace
Parkway near or shortly after sunrise Sunday.

The center of the 1041mb Arctic surface pressure ridge will lift
from the Kansas City area midafternoon Sunday, eastward along the
I-70 corridor. Sufficient low level pressure gradient will remain
across the Midsouth to keep surface winds up in the mixed shallow
Arctic layer. A Wind Chill Advisory for early Monday will likely
be issued on Sunday for areas along and north of I-40.

After clear calm and cold Tuesday morning, temps should gradually
moderate as the Arctic pressure ridge center lifts to the mid-
Atlantic coast. Weak low level southerly flow will return modified
maritime air on Wednesday, ahead of a fast moving midlevel shortwave.
Rainfall chances will remain limited over the Midsouth, better
focused to the south and east toward the coast in the vicinity of
richer low level moisture.

12Z GFS and ECMWF models dig a deeper trof over the southern
plains late in the week, but with significant timing differences
developing by Christmas day. The ECMWF is the more progressive of
the two and more in line with previous model consensus. In any
case, milder temps and a return of rain chances appear on order
late in the week.

PWB

&&

.AVIATION...
18Z TAF cycle

Winds, ceilings, weather all a problem this cycle. Strong and gusty
southerly winds to continue this afternoon. Winds will veer to
northwesterly and blustery early this evening. Rain and
thunderstorms could come in this afternoon and last into the
evening. Then freezing drizzle possible at Jonesboro and Memphis.
Ceilings to drop below 1000 feet after frontal passage.

WER

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Winter Weather Advisory from 10 PM this evening to 6 AM CST
     Sunday for Clay-Craighead-Crittenden-Greene-Lawrence-
     Mississippi-Poinsett-Randolph.

MO...Winter Weather Advisory from 10 PM this evening to 6 AM CST
     Sunday for Dunklin-Pemiscot.

MS...Winter Weather Advisory from midnight tonight to 6 AM CST Sunday
     for Alcorn-Benton MS-DeSoto-Marshall-Prentiss-Tippah-
     Tishomingo.

TN...Winter Weather Advisory from midnight tonight to 6 AM CST Sunday
     for Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-Fayette-
     Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-Lake-
     Lauderdale-Madison-McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Dec 17, 3:10 PM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
310 PM CST SAT DEC 17 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-182315-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
310 PM CST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS OVER EAST
ARKANSAS...MISSOURI BOOTHEEL...ALL OF WEST TENNESSEE...AND NORTH
MISSISSIPPI THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE
HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS. ONE OR TWO
TORNADOES WILL ALSO BE POSSIBLE. THE SEVERE WEATHER THREAT WILL
GRADUALLY MOVE FROM NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND
NORTHWEST TENNESSEE THIS AFTERNOON...TO THE MEMPHIS METRO BY EARLY
TO MID EVENING... AND NORTH MISSISSIPPI LATE THIS EVENING.

SIGNIFICANTLY COLDER AIR WILL ARRIVE THIS EVENING AND OVERNIGHT...
BEHIND AN ARCTIC COLD FRONT. THE SEVERE WEATHER THREAT WILL END
AS THIS FRONT PASSES. POST FRONTAL RAINS WILL GRADUALLY DIMINISH...
BUT POSSIBLY NOT BEFORE SUBFREEZING TEMPERATURES ARRIVE. THIS MAY
LEAD TO A BRIEF PERIOD OF LIGHT FREEZING RAIN AND SLEET BEFORE
PRECIPITATION ENDS COMPLETELY. WATER PUDDLES THAT FORMED FROM
RAINFALL EARLIER IN THE EVENING WILL LIKELY FREEZE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUBFREEZING WIND CHILLS WILL BE POSSIBLE EARLY MONDAY MORNING
ALONG AND NORTH OF THE INTERSTATE 40 CORRIDOR...INCLUDING THE
MEMPHIS METRO AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING.

PWB

In the hours before

Special weather statement, Dec 17, 8:41 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
841 PM CST SAT DEC 17 2016

ARZ036-048-049-MSZ001-007-008-TNZ088-180330-
St. Francis AR-Crittenden AR-Lee AR-Tunica MS-Tate MS-DeSoto MS-
Shelby TN-
841 PM CST SAT DEC 17 2016

...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 930 PM CST FOR...

Southeastern St. Francis County in eastern Arkansas...
Southwestern Crittenden County in eastern Arkansas...
Eastern Lee County in eastern Arkansas...
Northern Tunica County in northwestern Mississippi...
Central Tate County in northwestern Mississippi...
DeSoto County in northwestern Mississippi...
Southern Shelby County in western Tennessee...

At 841 PM CST...a strong thunderstorm producing Winds at least 40 mph
was located near Horn Lake.

Very heavy rain is also possible with this thunderstorm.

People in southeastern St. Francis...southwestern Crittenden...
eastern Lee...northern Tunica...central Tate...DeSoto and southern
Shelby Counties should monitor this storm closely.

LAT...LON 3495 9058 3520 8974 3465 8972 3460 9058
      3463 9059 3464 9058 3464 9060
TIME...MOT...LOC 0241Z 239DEG 66KT 3490 9002
Local storm report, Dec 17, 9:02 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
902 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     1 SE HERNANDO           34.82N 89.97W
12/17/2016                   DESOTO             MS   PUBLIC

            POWER POLES DOWN, POWER OUT ALL ALONG MCINGVALE RD.

&&

WLC
Special weather statement, Dec 17, 9:02 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
902 PM CST SAT DEC 17 2016

TNZ020-050>052-089-090-180345-
Fayette TN-Hardeman TN-Madison TN-Haywood TN-Gibson TN-Crockett TN-
902 PM CST SAT DEC 17 2016

...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 945 PM CST FOR...

Northeastern Fayette County in western Tennessee...
Northwestern Hardeman County in western Tennessee...
Madison County in western Tennessee...
Haywood County in western Tennessee...
Southern Gibson County in western Tennessee...
Crockett County in western Tennessee...

At 902 PM CST...a strong thunderstorm producing Winds at least 40 mph
was located near Dancyville, or 7 miles southwest of Brownsville.

${report2}

People in northeastern Fayette...northwestern Hardeman...Madison...
Haywood...southern Gibson and Crockett Counties should monitor this
storm closely.

LAT...LON 3608 8872 3606 8869 3579 8871 3579 8864
      3560 8861 3552 8864 3549 8868 3543 8881
      3543 8884 3539 8884 3529 8938 3570 8944
      3609 8875
TIME...MOT...LOC 0302Z 236DEG 97KT 3550 8932
Local storm report, Dec 17, 9:08 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
908 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     NON-TSTM WND DMG 6 ESE JACKSON           35.60N 88.73W
12/17/2016                   MADISON            TN   FIRE DEPT/RESCUE

            MULTIPLE POWER LINES DOWN DUE TO TREE DAMAGE ON MIFFLIN
            RD. TIME ESTIMATED.

&&

WLC
Local storm report, Dec 17, 9:23 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
923 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TORNADO          3 SE HERNANDO           34.80N 89.95W
12/17/2016                   DESOTO             MS   AMATEUR RADIO

            SIGNIFICANT TREE DAMAGE AND A BACKYARD SHED DESTROYED.

&&

WLC
Local storm report, Dec 17, 9:30 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
930 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     SENATOBIA               34.62N 89.97W
12/17/2016                   TATE               MS   AMATEUR RADIO

            18 WHEELER BLOWN OVER ON I-55 IN THE SENATOBIA AREA. TIME
            ESTIMATED.

&&

WLC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 8:41 PM CSTSpecial Weather StatementMEGDeSoto, Tate, Tunica49 min
Dec 17, 8:54 PM CSTSevere Thunderstorm WarningMEGDeSoto, Marshall51 min
Dec 17, 8:58 PM CSTSevere Thunderstorm WarningMEGDeSoto, Panola, Tate, Tunica32 min
Dec 17, 9:07 PM CSTTornado WarningMEGDeSoto, Marshall, Tate23 min
Dec 17, 9:15 PM CSTTornado WarningMEGDeSoto, Marshall30 min
Dec 17, 9:38 PM CSTSevere Thunderstorm WarningMEGBenton, Marshall, Tippah52 min
Dec 17, 9:43 PM CSTTornado WarningMEGBenton, Marshall, Tippah32 min
Dec 17, 9:57 PM CSTTornado WarningMEGBenton, Lafayette, Marshall, Panola, Tate33 min
Dec 17, 10:14 PM CSTTornado WarningMEGLafayette, Marshall31 min
Dec 17, 10:33 PM CSTSevere Thunderstorm WarningMEGAlcorn, Tishomingo42 min
Dec 17, 10:36 PM CSTSevere Thunderstorm WarningMEGAlcorn, Benton, Prentiss, Tippah, Union24 min
Dec 17, 10:51 PM CSTTornado WarningMEGPrentiss, Tippah, Union24 min
Dec 17, 10:55 PM CSTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tishomingo50 min
Dec 17, 10:56 PM CSTTornado Warning Tornado observedMEGAlcorn, Tishomingo34 min
Dec 17, 11:05 PM CSTSevere Thunderstorm WarningMEGLee, Pontotoc, Prentiss, Union40 min
Dec 17, 11:07 PM CSTTornado WarningMEGAlcorn, Prentiss, Tishomingo38 min
Dec 17, 11:25 PM CSTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Lafayette, Lee, Pontotoc, Yalobusha65 min
Dec 17, 11:38 PM CSTSevere Thunderstorm WarningMEGItawamba, Lee, Pontotoc, Prentiss, Tishomingo, Union67 min
Dec 18, 12:03 AM CSTSevere Thunderstorm WarningMEGItawamba, Lee, Tishomingo42 min
Dec 18, 12:27 AM CSTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe63 min
Dec 18, 12:41 AM CSTSevere Thunderstorm WarningMEGItawamba, Lee49 min
Dec 18, 12:42 AM CSTSevere Thunderstorm WarningMEGItawamba, Lee48 min
Dec 18, 1:25 AM CSTSevere Thunderstorm WarningMEGItawamba, Monroe39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.